Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Kansas City, MO

August 24, 2004Atchison County, Nodaway County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 24, 2004, 4:22 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 4:22 AM CDT (09:22 UTC)
Expired
Aug 24, 2004, 10:15 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Atchison County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2064 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 240926
FFWEAX
MOC005-147-241515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI
  NODAWAY COUNTY IN NORTHWEST MISSOURI

* UNTIL 1015 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHWEST MISSOURI.
  RADAR ESTIMATES OF 3 TO 4 INCHES OF RAIN HAVE FALLEN NEAR THE IOWA 
  BORDER...WITH 2 RAINFALL TOTALS OF 1 TO 2 INCHES COMMON ELSEWHERE. 
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ARE EXPECTED TO 
  CONTINUE ACROSS EXTREME NORTHWEST MISSOURI THROUGH 6 AM. RUNOFF 
  FROM THIS EXCESSIVE RAINFALL WILL RESULT IN FLASH FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARYVILLE...ROCKPORT...ARKOE...BARNARD...BURLINGTON JCT...
  CLEARMONT...CLYDE...CONCEPTION...ELMO...FAIRFAX...GRAHAM AND 
  GUILFORD

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4059 9467 4015 9462 4015 9508 4028 9507
      4032 9557 4059 9575

$$

SEAMAN
1 follow-up statement
000 
WGUS73 KEAX 241514
FFSEAX
MOC005-147-241545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 AM CDT TUE AUG 24 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NODAWAY AND 
ATCHISON COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE
NATIONAL WEATHER SERVICE IN PLEASANT HILL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4058 9465 4039 9462 4014 9463 4014 9505
      4028 9510 4027 9555 4032 9560 4032 9565
      4032 9563 4052 9569 4057 9565 4054 9575
      4059 9577

$$

SRP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:12 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 24, 4:12 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE AUG 24 2004

.DISCUSSION...

THE MAIN FOCUS FOR THIS MORNINGS FORECAST IS ON THE CONVECTION AND
THE FLOOD POTENTIAL FOR THE NEXT 36 HOURS.

OVERNIGHT...THUNDERSTORM ACTIVITY FIRED ACROSS A SURFACE WARM FRONT
ALONG INTERSTATE 70 IN EASTERN KANSAS...BUT STRUGGLED TO PUSH EAST
INTO THE PLEASANT HILL CWA. THE AIRMASS OVER EXTREME EASTERN KANSAS
AND WESTERN MISSOURI HAD BEEN WELL WORKED OVER BY STORMS THROUGHOUT
THE DAY MONDAY. THE SHORTWAVE...THAT WAS SUPPORTING THE ACTIVITY IN
EAST KANSAS...BEGAN SHIFTING EAST WITH THE HELP OF THE NOSE OF THE
SUBTROPICAL JET LATE MONDAY NIGHT. MEANWHILE...THE STORMS OVER
TOPEKA AND LAWRENCE DEVELOPED A MESO HIGH. THESE FACTORS THEN
CONSPIRED TO PUSH THE CONVECTION THROUGH THE CWA DURING THE EARLY
MORNING HOURS. THE EFFECTIVE SURFACE FRONT WAS SHOVED WELL SOUTH BY
THE MESO HIGH...BUT CONVECTION HAS BEGUN TO REDEVELOP ACROSS
NORTHEAST KANSAS AND NORTHWEST MISSOURI AS THE LOW LEVEL JET
ENHANCED ISENTROPIC LIFT ACROSS AN ELEVATED 850MB BOUNDARY.

THE ONGOING ACTIVITY EARLY THIS MORNING IS ANTICIPATED TO SLOWLY
DECREASE AFTER SUNRISE AS THE LOW LEVEL JET VEERS IN RESPONSE TO THE
EXITING SHORT WAVE. FOR THE AFTERNOON...THE TELLING DETAIL WILL BE
HOW EFFECTIVE THE MID LATITUDE AND SUBTROPICAL JETS INTERACT ACROSS
EASTERN KANSAS AND SOUTHERN NEBRASKA. BOTH THE GFS AND ETA INDICATE
THAT THE ENTRANCE AND EXIT REGIONS FROM THESE JETS WILL MAKE FOR
SIGNIFICANT STORM TOP DIVERGENCE ACROSS NORTHERN KANSAS AND SOUTHERN
NEBRASKA...SPARKING CONVECTION THAT WITH THEN ROLE INTO NORTH
MISSOURI OVERNIGHT. WHILE I BEGIN THE OVERNIGHT HOURS WITH A CHANCE
OF THUNDER ACROSS MOST OF THE CWA...I HAVE RESTRICTED THE HIGHEST
POPS TO THE NORTHWEST CORNER BEFORE MIDNIGHT...AND THE MISSOURI IOWA
BORDER FOR THE AFTER MIDNIGHT TIME FRAME.

ADDITIONALLY...TONIGHTS EXPECTED CONVECTION STANDS A FAIR CHANCE OF
PRODUCING MORE HEAVY RAIN...ESPECIALLY ACROSS NORTHERN MISSOURI
WHERE THE SURFACE BOUNDARY IS EXPECTED TO TAKE UP RESIDENCE LATER
TONIGHT. WITH PRECIPITABLE WATER VALUES RUNNING AROUND AN INCH AN A
HALF...AND THE POTENTIAL FOR AN MCS TO MOVE ALONG IT...A FLOOD WATCH
MIGHT BE NEEDED FOR LOCATIONS ALONG AND NORTH OF MISSOURI STATE
HIGHWAY 36. WORKING AGAINST THE NEED FOR A WATCH IS THE FACT THAT IT
HAS BEEN DRY ACROSS NORTHERN MISSOURI FOR A FEW WEEKS...AND THE
CONVECTION FROM THIS MORNINGS ACTIVITY WILL HAVE A DIRECT IMPACT ON
WHERE FLOODING WILL BE POSSIBLE LATER TONIGHT. THEREFORE...I WILL GO
WITH HYDROLOGIC OUTLOOK (ESF) FOR NORTHERN MISSOURI TONIGHT. THIS
WILL GIVE THE DAY SHIFT A CHANCE TO LOOK AT CO-OP RAINFALL REPORTS
ACROSS NORTHERN MISSOURI...AND GET A HANDLE ON WHERE A WATCH MIGHT
BE NEEDED.

CUTTER

&&

.PREVIOUS DISCUSSION...

947 PM MON...
QUICK UPDATE TO THE GOING FORECAST FOR THIS EVENING. THE
THUNDERSTORM ACTIVITY TO OUR WEST HAS STRUGGLED TO MOVE EAST ALL
EVENING DUE TO THE MORE STABLE AIR MASS FROM THIS MORNINGS AND
AFTERNOONS CONVECTION. HOWEVER...WITH THE SHORTWAVE VORT MAX RIGHT
ON TOP OF US...AND THE SUBTROPICAL JET PUSHING INTO EASTERN KANSAS
AND OKLAHOMA...THE ACTIVITY HAS FINALLY BEGUN TO PUSH EAST.
THEREFORE...I BUMPED POPS UP TO CATEGORICAL FOR THE SOUTHWEST
QUARTER OF THE CWA. THE THREAT OF SEVERE THUNDERSTORM ACTIVITY IS
ANTICIPATED TO CONTINUE THROUGH MIDNIGHT.

CUTTER

300 PM MON...
CONVECTIVE POTENTIAL THE NEXT COUPLE OF DAYS IS THE MAIN CONCERN.
SHORTWAVE TROUGH ACROSS EXTREME EASTERN KANSAS AND WRN MO CONTINUES
TO TRIGGER BANDS OF CONVECTION ACROSS THE CWA. ISENTROPIC LIFT ABOVE
OUTFLOW BOUNDARY IN SOUTHEAST KANSAS MAY ALSO BE RESPONSIBLE FOR THE
CONVECTION TO THE SOUTHWEST OF THE KC METRO AREA.

UNUSUAL PATTERN FOR LATE SUMMER WILL CONTINUE THE NEXT FEW DAYS WITH
A SERIES OF SHORTWAVES TO EJECT NORTHEAST FROM THE WESTERN US
TROUGH. FIRST CONCERN IS THE THREAT OF CONVECTION TONIGHT AS
ISENTROPIC LIFT DEVELOPS THROUGHOUT PORTIONS OF THE CWA. THE MESOETA
IS RATHER STRONG WITH THE ISENTROPIC LIFT ON THE 305-310K SURFACE
TONIGHT...BUT SUSPICIOUS OF ITS SUCH STRONG THERMAL GRADIENT. PREFER
WEAKER SOLUTION OF THE GFS/NGM. CWA ALSO LOCATED IN UPPER DIVERGENCE
ZONE AS STG H2 JET MOVES ACROSS OKLAHOMA AND ARKANSAS. AS PER THE
GFS...BEST ISENTROPIC LIFT TO OCCUR IN THE WESTERN ZONES AFTER
MIDNIGHT ALTHOUGH WEAK ISENTROPIC LIFT WILL BE PRESENT ACROSS THE
SRN AND WRN ZONES THIS EVENING. WILL KEEP PRECIPITATION IN THE
CHANCE CATEGORY AS EXACT LOCATION OF BEST ISENTROPIC LIFT IS IN
QUESTION...EXCEPT IN THE ERN ZONES NEAR CATEGORICAL THIS EVENING.

ISENTROPIC LIFT TO DIMINISH IN THE EASTERN ZONES TUESDAY MORNING
WITH A H7 CAP BUILDING INTO THE WRN ZONES DURING THE AFTERNOON. A
WEAK SHORTWAVE MAY TRIGGER CONVECTION DURING THE LATE AFTERNOON
HOURS ALONG A SURFACE TROUGH FROM CENTRAL NEBRASKA TO CENTRAL
KANSAS. PREFER SURFACE DEPICTION OF THE GFS AS MESOETA MAY BE
SUFFERING FROM CONVECTIVE FEEDBACK WITH ITS SURFACE BOUNDARY LOCATED
FROM SE NEBRASKA TO SRN IOWA. CONVECTION MAY HAVE A TOUGH TIME
DEVELOPING ALONG THE TROUGH IN CENTRAL KANSAS DUE TO THE CAP.
HOWEVER...THUNDERSTORMS WILL LIKELY DEVELOP IN NEBRASKA AND MOVE
INTO THE NORTHERN ZONES TUESDAY NIGHT.

CONVECTION MAY LINGER IN THE NORTHEAST ZONES WEDNESDAY MORNING. A
REPEAT PERFORMANCE MAY OCCUR WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
AS THE SURFACE TROUGH REMAINS RELATIVELY STATIONARY.
HOWEVER...BELIEVE THE THREAT WILL MAINLY STAY NORTH OF THE BORDER.

OTHERWISE...TEMPERATURES TRICKY AND DEPEND ON CONVECTION AND
CONVECTIVE OUTFLOW. OVERALL...TEMPERATURES TO WARM THE NEXT COUPLE
OF DAYS.

DB

IN THE EXTENDED PORTION OF THE FORECAST...THE GFS AND DGEX CONTINUE
TO FORECAST THE PROGRESSION OF A TROUGH ACROSS THE ROCKIES AND
CENTRAL PLAINS DURING THE LAST HALF OF THE WEEK. THE SURFACE
REFLECTION OF THIS FEATURE IS FORECAST TO PASS ACROSS THE FORECAST
AREA FRIDAY NIGHT INTO EARLY SATURDAY...AND HAVE PLACED THE HIGHEST
CHANCE POPS (40) DURING THIS TIMEFRAME. SOUTH/SOUTHWEST FLOW AHEAD
OF THIS SYSTEM WILL BRING ABOVE-NORMAL TEMPERATURES PRIOR TO THE
FRONTAL PASSAGE ON SATURDAY...AFTER WHICH NEAR OR SLIGHTLY
BELOW-NORMAL READINGS WILL PREVAIL OVER THE WEEKEND.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 23, 6:30 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT MON AUG 23 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A THUNDERSTORM OUTFLOW
BOUNDARY WHICH EXTENDS FROM TOPEKA SOUTHEAST TO NEAR LINN COUNTY
KANSAS. SHEAR AND INSTABILITY PARAMETERS SUGGESTS THAT THESE STORMS
MAY BECOME SEVERE THIS EVENING. THESE STORMS WILL LIKELY MOVE EAST
INTO PORTIONS OF EXTREME NORTHEAST AND EAST CENTRAL KANSAS LATER
THIS EVENING. CITIES INCLUDED IN THE RISK AREA INCLUDE...
TROY...ATCHISON...PAOLA...BUTLER AND MOUND CITY KANSAS. ALTHOUGH THE
PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...AN ISOLATED
TORNADO IS POSSIBLE.

THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AFTER
MIDNIGHT...GENERALLY WEST OF A LINE FROM GRANT CITY TO CARROLLTON TO
SEDALIA. LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING...GENERALLY EAST OF A
LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS NORTHERN MISSOURI TUESDAY
NIGHT...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO
MACON. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD
FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE
TROY...ATCHISON...PAOLA...MOUND CITY KANSAS AND BUTLER AREAS SPOTTER
ACTIVATION IS POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI AND
AREA WIDE FRIDAY NIGHT AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

In the hours before

Local storm report, Aug 23, 11:26 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1126 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       3 E GARDNER             38.81N 94.87W
08/23/2004  3.62 INCH        JOHNSON            KS   OFFICIAL NWS OBS

            BETWEEN 1000PM AND 1100PM, AT 199TH AND PADBURY AREA,
            RECEIVED 3 TO 4 INCHES OF RAIN.

&&

KB
Special weather statement, Aug 24, 12:36 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1236 AM CDT TUE AUG 24 2004

KSZ025-057-060-102-MOZ053-240635-
ATCHISON KS-BATES MO-DONIPHAN KS-LINN KS-MIAMI KS-
1236 AM CDT TUE AUG 24 2004

TORNADO WATCH NUMBER 777 HAS BEEN CANCELLED AS OF 1236 AM CDT TUESDAY
MORNING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN KANSAS:

ATCHISON...DONIPHAN...LINN AND MIAMI.

IN MISSOURI:

BATES.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

CUTTER
Local storm report, Aug 24, 1:01 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     SPRING HILL             38.75N 94.83W
08/23/2004                   JOHNSON            KS   FIRE DEPT/RESCUE

            FIRE TRUCK BLOWN OFF ROAD, SEMI TRAILERS OVERTURNED,
            RADIO TOWER SNAPPED, POWER LINES DOWN

&&

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:52 PM CDTFlash Flood WarningEAXCass6 hr
Aug 24, 7:25 AM CDTSevere Thunderstorm WarningEAXPlatte35 min
Aug 24, 7:47 AM CDTSevere Thunderstorm WarningEAXJackson58 min
Aug 24, 11:52 AM CDTFlash Flood WarningEAXHenry8 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.